A pharmacy error that mixed up two very different drugs with similar names sent a six year-old child to the hospital after he took the recommended dosage of the wrong medication, which turned out to cause an overdose. The child had to be admitted to the hospital, and his prognosis was unclear for some time. Media reports indicate that he fully recovered. The state’s Pharmacy Board reprimanded the pharmacist who made the error, but there is no indication that the child’s family has pursued any legal claim for damages against the pharmacy.
The child has a diagnosis of attention deficit disorder (ADHD) with autistic tendencies. His doctor prescribed Methylin, a psychostimulant drug used to treat ADHD and similar conditions. It is also marketed under the more common name Ritalin, or under its generic name, methylphenidate. Methylin has the potential to be habit-forming, so its use is strictly regulated and controlled.
On July 7, 2010, the child’s parents picked up what they believed to be his Methylin prescription from the pharmacy in Henrico County, Virginia. His father dropped him off at daycare and gave him his dose of the medicine. He says that he noticed that both the bottle and the medication looked different from what he had seen before. Assuming it was a generic version, he gave it to the child, then called his wife. He told her that the drug name on the prescription bottle was not Methylin, but Methadone.
Methadone, very much unlike Methylin, is a synthetic opioid. It is sometimes used as a painkiller, but its primary use is to treat people with an addiction to opioids such as heroin or morphine. It has many of the same effects as those drugs, so it can replace another narcotic in order to wean a person gradually off of the drug. Its effects are markedly different from those of Methylin.
Shortly after the child’s father told the mother about the different name and appearance of the medication, the child’s daycare called to say that he had become “very lethargic.” His mother arrived at the school to find him vomiting and having an apparent seizure. The child spent more than a day in the hospital receiving treatment for a narcotic overdose, and doctors told the parents at first that he might not recover. He did recover, though, and he is reportedly back to his hyperactive self.
The pharmacist expressed profound regret over the incident. He noted that the two drugs were placed next to one another on the pharmacy shelf, in addition to having very similar names. The Virginia Board of Pharmacy reprimanded him in March 2012 and ordered him to complete an eight-hour course on preventing medication errors. Media reports do not indicate that the child’s family has asserted any legal claims for negligence or for damages resulting from the medication error.
Kansas City pharmacy error lawyer Doug Horn helps people who have suffered injury due to a medication error in a pharmacy or hospital recover compensation for their damages. For a free and confidential consultation, contact us today through our website or at (816) 795-7500.
Order (PDF), In Re: Joseph A. Oley, Pharmacist, Virginia Board of Pharmacy, March 2, 2012